Antidepressant discontinuation syndrome occurs in 15% of cases

Date:

New research confirms that one in every six to seven people who get off antidepressants experience withdrawal symptoms. Image credit: Carolin Voelker/Getty Images.
  • A systematic review and meta-analysis has demonstrated that approximately 15% of individuals experience withdrawal symptoms, such as dizziness, headache, nausea, insomnia and irritability, when discontinuing antidepressants.
  • Severe symptoms were noted in about 3% of cases, with a higher risk linked to certain medications like imipramine, paroxetine and desvenlafaxine.
  • Despite these findings, the study underscores the importance of evidence-based guidance for patients and healthcare professionals to manage the discontinuation process effectively, highlighting that these symptoms are not due to addiction and can be mitigated with proper support.

According to a systematic review and meta-analysis recently published in The Lancet Psychiatry, there is a 15% chance — or roughly one in six to seven people — of experiencing discontinuation symptoms, also known as withdrawal symptoms, when stopping antidepressants.

The analysis also found that severe discontinuation symptoms, which might cause patients to drop out of a study or resume taking antidepressants, occurred in about 3% — or one in 35 — of those who stopped the medication.

The researchers emphasize that there is strong evidence supporting the effectiveness of antidepressants for many individuals with depressive disorders, either alone or in combination with other treatments like psychotherapy.

However, these medications do not work for everyone and can cause unpleasant side effects for some patients.

For those who have recovered with the aid of antidepressants, doctors and patients may decide to discontinue their use over time. Therefore, it is important for both doctors and patients to have a clear, evidence-based understanding of what might occur when antidepressants are stopped.

Their study confirms that many people will experience discontinuation symptoms when they stop taking antidepressants, with a few experiencing more severe symptoms.

It should be noted that these discontinuation symptoms are not due to antidepressants being addictive.

There is a critical need for individuals discontinuing antidepressants to be counselled, monitored and supported by healthcare professionals.

However, their findings, which consolidate data from numerous studies, should reassure that the rates of discontinuation symptoms are not as high as some previous individual studies and reviews have suggested.

Previous studies have estimated that more than half of patients experience discontinuation symptoms when stopping antidepressants, with half of these symptoms being severe. Yet many of these estimates are based on observational studies, which cannot reliably determine cause and effect.

In contrast, well-conducted randomised controlled trials (RCTs), where one group receives a placebo and the other group receives the medication, can more accurately identify symptoms directly caused by the medication versus non-specific symptoms influenced by patients’ or practitioners’ expectations.

The aim of this study was to review all available evidence to determine the likely incidence of discontinuation symptoms directly caused by stopping antidepressants, the probable incidence of severe symptoms and the differences between various types of antidepressants.

The researchers conducted a review and meta-analysis of 79 trials (44 RCTs and 35 observational studies), which included data from 21,002 individuals — 16,532 discontinuing antidepressants and 4,470 discontinuing from placebo.

The average age of the participants was 45 years, with 72% being women.

The analysis revealed that 31% of individuals who stopped taking an antidepressant experienced at least one symptom, such as dizziness, headache, nausea, insomnia or irritability.

Severe symptoms occurred in about 3%, or one in 35 people. Stopping imipramine (Tofranil), paroxetine (Paxil or Seroxat), and venlafaxine (Effexor)/ desvenlafaxine (Pristiq) was associated with a higher risk of severe symptoms compared to other antidepressants.

In randomised controlled trials, 17% of participants experienced discontinuation-like symptoms when stopping a placebo, suggesting that approximately half of the symptoms in those stopping antidepressants might be due to negative expectations — the so-called nocebo effect — or nonspecific symptoms that could occur in the general population.

Joao L. de Quevedo, MD, PhD, a psychiatrist at UTHealth Houston, not involved in this research, spoke to Medical News Today about its findings.

He noted that “understanding this topic is crucial for enhancing patient care, as symptoms due to discontinuation of antidepressants are not a rare occurrence in practice, usually triggered by patients discontinuing their medications by themselves without making their providers aware.”

“The incidence of antidepressant discontinuation symptoms is approximately 15%, affecting one in six to seven patients who discontinue their medication. Knowledge of potential withdrawal symptoms can guide physicians and patients in determining the optimal times to start, adjust, and discontinue medications.”

– Joao L. de Quevedo, MD, PhD

De Quevedo also pointed out that “antidepressant discontinuation syndrome (ADS) can last not only 1-2 weeks as thought before, but also months.”

It is also “clinically helpful to understand which antidepressants are more likely to cause severe withdrawal symptoms, allowing for more informed and careful management of medication discontinuation,” de Quevedo explained.

David Merrill, MD, PhD, a geriatric psychiatrist and director of the Pacific Neuroscience Institute’s Pacific Brain Health Center at Providence Saint John’s Health Center in Santa Monica, CA, also not involved in the study, similarly noted that this is an important topic to cover.

“It’s helpful to be able to tell patients that discontinuation symptoms are possible but not inevitable, and even less likely to be severe. So if stopping a drug becomes an issue, they should let their doctor know so they can help figure out what to do,” Merrill said.

“It’s often possible to lessen discontinuation symptoms by temporarily resuming the discontinued drug and the re-attempting the process of stopping the medication. Ideally, the second time stopping can be done more gradually over a longer period of time to lessen or prevent side effects from re-emerging.”

– David Merrill, MD, PhD

De Quevedo added that “awareness of withdrawal symptoms is crucial for understanding the safety and effectiveness of antidepressants, as well as recognizing that these symptoms, if they occur, are a normal part of the process.”

“This understanding can help reduce the stigma surrounding mental health treatment and encourage more individuals to seek help when needed,” he said.

“Although studies show no difference between tapering the drug and abruptly stopping it, tapering is likely safer,” de Quevedo explained.

“Desvenlafaxine, venlafaxine, imipramine, and escitalopram were associated with higher frequencies of discontinuation symptoms, and imipramine, paroxetine, and either desvenlafaxine or venlafaxine were associated with a higher severity of symptoms. Understanding antidepressant discontinuation syndrome (ADS) symptoms can also prevent the abrupt cessation of medications.”

– Joao L. de Quevedo, MD, PhD

Merrill agreed, noting that the study “calls out certain ‘usual suspects’ more known to cause side effects when stopping.”

“It may be especially important to warn patients about the risks of stopping these drugs and to do so under the guidance of an experienced provider,” he added.

Read the full article here

spot_img

Share post:

Subscribe to our newsletter

To be updated with all the latest news, offers and special announcements.

Popular

More like this
Related

Hard Head Veterans Introduces the ATE GEN3 Ballistic Helmet

Posted 3 hours ago in Armor, Daily News, Helmets...

Galco Hawkeye IWB Holster for S&W M&P Shield/Shield Plus w/ Red Dot

Posted 20 mins ago in Concealment, Daily News, Holster,...

Russia: U.S. Dollar Is Becoming “Toxic”

The United States government announced a new batch of...